Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 255, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 9:20 PM CDT for Stanton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1997, 9:20 PM CDT (02:20 UTC)
- Expired
- Aug 20, 1997, 9:50 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 210220 RRA SVRDDC KSC187-210250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 920 PM CDT WED AUG 20 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 950 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN STANTON COUNTY * AT 916 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF JOHNSON MOVING SOUTHEAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT WED AUG 20 1997 PLENTY OF FORECAST CHALLENGES THIS VERSION. MOST OF TSRA MOVING INTO OK. TSRA MOVED ALONG 850 FRONT AS S/W MOVED THROUGH. STORMS SHOULD PUSH THE SFC BOUNDARY FURTHER WEST THAN CURRENT MODELS ARE SUGGESTING. CONVECTION CONTINUES TO DEVELOP SOUTH OF DDC. SO QUESION FOR TONIGHT WILL BE TSRA CHANCES FOR REMAINDER OF CWA. INSTABILITY AXIS THROUGH DDC-NW. APPEARS THAT TSRA WILL CONTINUE TO DEVELOP ALONG OUTFLOW BOUNDARY WEST-SOUTHWEST OF DDC. ADAP PRODUCTS SHOW BEST MOISTURE CONVERGANCE ALONG CO-KS BORDER ATTM. BEST CHANCES FOR TRSA OVER FOR SOUTH-SOUTHWEST AREAS FOR EARLY TONIGHT. NEXT S/W COMES DOWN NW FLOW LATER TONIGHT...SO NORTHERN AREAS MAY NOT SEE TSRA UNTIL LATE. MAY PUT HIGHER POPS WEST FOR TONIGHT AND USE LATE WORDING FOR NORTHEAST-EAST ZONES WITH POSSIBLY SEVERE WORDING. LOOKS LIKE BOUNDAY MAY HANG AROUND NEXT 48 HOURS. THIS AND THE FACT THAT SFC FLW WILL BE SOUTHEAST...DEWPOINTS SHOULD STAY UP. WILL HAVE SOME MENTION OF POPS IN ALL PERIODS HOWEVER. WILL MAKE LAST MOMENT DECESION ON NUMBERS. TEMPS MAY BE TRICKY. WITH ESE UPSLOPE FLOW AND DEWPOINTS ABOVE FWC PROGS...LOWS (EASTERN CWA ANYWAY) MAY STAY ABOVE FWC TEMPS. WITH FRONT PUSHED BACK WEST...UPSLOPE FLOW SHOULD OCCUR AND WITH LOTS OF MOISTURE AROUND...TEMPS SHOULD BE COOLER THAN FWC NUMBERS AND WILL GO CLOSER TO AVN WHICH MAY BE A BIT WARM AS WELL. SO...EXPECT SLIGHTY HIGHER LOWS. .DDC...NONE DDC 066/089 066/088 064 322 GCK 064/091 063/089 062 222 EHA 063/092 063/090 062 222 LBL 063/091 064/089 062 222 HYS 064/084 064/087 063 333 P28 068/087 069/091 067 233 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Aug 20, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Aug 20, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 51 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.